Nebraska, 2019

Damaging Wind in Nebraska, June 22, 2019

June 22, 2019 · NWS OAX · 1 event in 1 county or zone

Strong storms moved through southeast Nebraska during the evening on June 22nd, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong storms moved through southeast Nebraska during the evening on June 22nd, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 6:16 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 22, 6:16 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
716 PM CDT Sat Jun 22 2019

.SHORT TERM...(Tonight through Tuesday)
Issued at 230 PM CDT Sat Jun 22 2019

At 230 PM, an upper level trough was in place over the Rockies,
with the trough axis stretching from Saskatchewan south into
Utah. Ahead of the trough a broad fetch of sub tropical moisture
was in place over the Plains (PW values in the 1.5-1.8 range from
Texas to Minnesota). The surface setup over eastern Nebraska and
Iowa was a cluster, with a stationary front oriented north/south
from central Kansas into far eastern South Dakota and an additional
stationary boundary stretched from just south of Lincoln eastward
into southwest Iowa. Elevated convection was ongoing over parts
of central Nebraska and eastern South Dakota, while satellite
imagery indicated an increasingly agitated cumulus field over
eastern Kansas and southeast Nebraska.

The main concern through the remainder of today is the potential
for severe thunderstorms this afternoon and evening. The greatest
risk looks to be along and south of Interstate 80 through around 9
PM this evening. All hazards appear to be on the table, including
large hail, damaging winds, flash flooding, and an isolated
tornado. While the severe risk is lower north of Interstate 80, a
couple stronger storms are still possible. Storm initiation is
expected between 3 and 6 PM in southeast Nebraska and northern
Kansas, with increasing coverage thereafter. Storm mode should
initially be dominated by supercells, with upscale growth into a
MCS as the evening progresses and storms push east into IA/MO.
Forecaster confidence in the occurrence of some severe weather
along or south of Interstate 80 through 9 PM is moderate to high.

The weather should remain active tonight, with some of the CAMs
indicating overnight initiation along the north/south stationary
front in central and northeast Nebraska. Instability is expected
to be a little more limited though, so any severe storms should
be limited in coverage. Main concern would be large hail.

The upper trough over the Rockies today will track very slowly east
through Monday. This will keep Nebraska and Iowa in a region
favorable for thunderstorm development through at least Sunday
night. So there is a decent chance of getting wet again Sunday if
you have outdoor plans. An isolated severe storm is possible
Sunday. Any lingering showers or storms Monday morning should
decrease in coverage through the day, with prevailing dry weather
by Monday evening.

.LONG TERM...(Tuesday night through Saturday)
Issued at 230 PM CDT Sat Jun 22 2019

The shortwave trough that brought unsettled conditions early in the
week will push eastward Tuesday. This will leave the region under
zonal flow, with a building low amplitude upper level ridge over
the southern tier of the U.S. The general model consensus
suggests this ridge will build northward through the end of the
week, with 500 mb heights possibly approaching 590 dm by next
weekend. This synoptic trend should favor warmer temperatures and
an overall drier weather pattern in Nebraska and Iowa as the week
progresses. The going forecast has temperatures around 90 degrees
for the second half of the week, which would be around 4-8
degrees above seasonal averages. Not overly extreme heat, but with
dewpoints at or above 70 degrees, it will be very muggy. Looks
like summer may be here on schedule folks!

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 639 PM CDT Sat Jun 22 2019

Quite a bit of forecaster uncertainty with this TAF issuance.
Scattered thunderstorms possible overnight with the biggest threat
wrapping up by 06Z Sunday. Storms are most likely in extreme
southeastern Nebraska with some strong or severe storms possible.
Widely scattered light rain showers are falling in northeastern
Nebraska and may occur occasionally through the TAF period across
eastern Nebraska and western Iowa.

Ceilings are expected to fall to between 500 to 1500 feet after 06Z
Sunday morning before lifting back to near 2500 feet by 20z
Sunday. This will result in a period of IFR / MVFR conditions
before clouds lift and break. Ceilings may be lowest at KOFK.

Another round of storms is possible on Sunday afternoon and
evening, especially south of I-80, lowering ceilings once again.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...Nicolaisen
Hazardous weather outlook, Jun 22, 3:46 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
446 PM CDT Sat Jun 22 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
446 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms expected this evening and overnight, with a few
strong to severe storms possible in southeast Nebraska and
southern Iowa. Large hail and damaging winds will be the primary
threats, an isolated tornado is can't be ruled out near the KS/NE
border. Isolated flash flooding is possible.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Thunderstorms are possible on Sunday, but the risk of widespread
severe weather is low.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, especially close to the
Iowa and Missouri borders.

Albright

The radar

The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richardson

When
June 22, 7:28 PM CST
Where
Richardson County, 0.87 mi NW of (Fnb)brener Fld Fall
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.090, -95.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835540.